Welcome to the Virtual MS Center!
Ask any question you want about Multiple Sclerosis and one of our experts will answer it as soon as possible.
Here is My Question:
According to the research I read just today, 3/2/20, high doses of Vitamin D could have negative effects for those with MS. I take 10,000 IU daily. Should I stop? I have PPMS.
We have always known that high levels of Vitamin D from excessive supplementation can cause hypercalcemia from Vitamin D toxicity. Studies in humans suggest that Vitamin D doses at or under 10,000 IU daily are safe and tend to raise Vitamin D levels no higher than the upper limits of normal, as long as the person does not have other health concerns that could affect vitamin D levels. Doses of vitamin D supplementation above 10,000 IU daily, usually much higher doses, can raise Vitamin D levels too much and cause hypercalcemia (high calcium levels)
The "research" you refer to in your message was recently reported at the ACTRIMs meeting. The investigators did not study people with MS; Instead, they studied different doses of Vitamin D supplementation in a mouse model of brain inflammation, called EAE. Somewhat expectedly, modest elevations of Vitamin D levels to the upper limit of normal prevented the mice from experiencing severe disease, whereas super high doses (75,000 IU daily) worsened the disease. They attributed the disease worsening not to the high vitamin D levels but to the effects of high calcium levels on the activation of inflammatory T cells, a type of lymphocyte.
It is very easy for your doctor to determine if you are taking too much vitamin D. This can be done by checking vitamin D levels, PTH levels and calcium levels
Revere (Rip) Kinkel MD
Professor of Clinical Neurosciences
Director of the Multiple Sclerosis Program
Clinical Neurosciences Director
University of California San Diego
Your comment will be posted after it is approved.
Leave a Reply.
PLEASE NOTE: This information/opinions on this site should be used as an information source only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.